Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS Louisville, KY

February 18, 2000Harrison County, Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 18, 2000, 6:14 PM EST for Harrison County, Scott County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2000, 6:14 PM EST (23:14 UTC)
Expired
Feb 18, 2000, 6:45 PM EST
In force
31 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Harrison County, KY, Scott County, KY

The radar

The Cincinnati radar (KILN), 129 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 6:25 PM ESTThunderstorm Wind 50 ECountywide, KYTrees down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
428 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSDF 182315
SVRSDF
KYC097-209-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 PM EST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN EAST CENTRAL KENTUCKY
  EASTERN SCOTT COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 645 PM EST

* AT 614 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM EXTENDING FROM HINTON TO RODGERS GAP...15 TO 20
  MILES NORTH OF LEXINGTON... MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBERTA BY 620 PM EST
  CONNNERSVILLE BY 625 PM EST
  CYNTHIANA BY 630 PM EST

* A FLASH FLOOD WARNING IS ALSO IN EFFECT UNTIL 830 PM EST.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

.END/VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 4:18 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 18, 4:18 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE...
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EST FRI FEB 18 2000

TRAINING OF SHWRS/TSTMS CONTG THIS EVNG IN FAVORABLE JET STRUCTURE
AND STG LOW LVL CONVG ACRS NRN AND CNTRL KY...ALSO IN PROXIMITY TO
SFC WRMFNT.  WE WILL CONT FFA THIS EVNG FOR MUCH OF CNTRL KY ...AS
MANY AREAS IN A STATE OF FLOOD. JUDGING BY HRLY MESO DATA...SRN KY
LOOKS RIPE FOR SVR WX...SO WILL WORD ACCORDINGLY AS CDFNT SWEEPS
THRU.

LOW CLOUDS THEN TO WRAP INTO MUCH OF FA TNGT & LAST THRU SAT NITE
...ALONG WITH SOME SPOTTY FLRYS/DRZL...IN MOIST CYCLONIC FLOW.

MORE ANTICYCLONIC FLOW SUNDAY...SO WILL BREAK CLDS THEN.

NO BIG QUIBBLE WITH TEMP GUIDE.

.SDF...FLASH FLOODD WATCH THIS EVENING ACROSS ALL OF OUR SOUTH-
       CENTRAL INDIANA COUNTIES...AND MUCH OF CNTRL KY.

STUREY

In the hours before

Local storm report, Feb 18, 3:11 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    ENGLISH                   IN   FLOOD
02/18/00   CRAWFORD                       NUMEROUS ROADS CLOSED
                                          MIFFLIN ROAD WASHED
                                          OUT. DRY RUN ROAD
                                          WASHED OUT. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Feb 18, 4:20 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    4 NE TELL CITY            IN   .75 INCH HAIL
02/18/00   PERRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Feb 18, 5:41 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    LOUISVILLE                KY   FLOOD
02/18/00   JEFFERSON                      NUMEROUS CARS STRANDED
                                          IN FLOODED ROADWAYS AND
                                          UNDERPASSES. REPORTEDF
                                          BY STORM SPOTTER.
Local storm report, Feb 18, 5:54 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
554 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    LOUISVILLE                KY   WIND DAMAGE
02/18/00   JEFFERSON                      POWER LINES DOWN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
X
0530 PM    LOUISVILLE                KY   WIND DAMAGE
02/18/00   JEFFERSON                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Feb 18, 5:57 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
557 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....`

0430 PM    DEPAUW                    IN   WIND DAMAGE
02/18/00   HARRISON                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Feb 18, 6:08 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EST FRI FEB 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    ELMBURG                   KY   FLOOD
02/18/00   SHELBY                         2 TO 4 FEET OF WATER
                                          OVER ROADWAY 43 .
                                          REPORTED BY STORM
                                          SPOTTER.

0605 PM    CRESTWOOD                 KY   FLOOD
02/18/00   OLDHAM                         4.05 INCHES SINCE 600
                                          AM EST. 5.0 INCHES
                          r                STORM TOTAL. NUMEROUS
                                          ROADS CLOSED. REPORTED
                                          BY STORM SPOTTER.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:55 PM ESTSevere Thunderstorm WarningLMKJefferson20 min
Feb 18, 5:17 PM ESTSevere Thunderstorm WarningLMKJefferson33 min
Feb 18, 5:53 PM ESTSevere Thunderstorm WarningLMKShelby22 min
Feb 18, 6:58 PM ESTSevere Thunderstorm WarningLMKWarren17 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.